New York, 2020

Damaging Winds in New York, July 29, 2020

July 29, 2020 · NWS BGM · 7 events in 2 counties and zones

A cold front moved through Central New York during the afternoon of the 29th, sparking showers and thunderstorms. Some of these storms became severe and produced mainly tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through Central New York during the afternoon of the 29th, sparking showers and thunderstorms. Some of these storms became severe and produced mainly tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 29, 11:59 AM EST, 4 minutes earlier.

Area forecast discussion, Jul 29, 11:59 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1259 PM EDT Wed Jul 29 2020

.SYNOPSIS...
A weak cold front will approach the area from the Great Lakes
today, bringing a chance for some scattered showers and
thunderstorms through Thursday. High pressure slowly builds
into the region Friday and Saturday. However, a low pressure
system tracks through the region Sunday and Monday, bringing
additional showers and thunderstorms to the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
1250 PM Update:

The forecast remains on track and minimal changes were made with
this update. Showers and thunderstorms that developed over
Western New York this morning have now begun to enter the Finger
Lakes region. With some increasing instability expected throughout
the afternoon, still expecting some isolated stronger to
potentially severe thunderstorms in Central NY. Main threats
will be gusty winds, along with heavy downpours.

Early Morning Update:

A cold frontal boundary will slowly move into the area by
tonight and persist over the region through Thursday. Enough
moisture and lift look present across central NY to allow for
scattered showers and thunderstorms to develop during the
afternoon across the Finger Lakes. These showers and
thunderstorms should still have moisture to work with till they
reach the PA/NY border around sunset. By the time we get into
the Scranton area, model soundings are very dry with even lower
instability.

Model soundings further north in NY show an inverted V
signature in the lower levels coupled with mid-level dry air,
but not enough to prevent thunderstorm formation. As a result,
gusty winds will be a concern with the thunderstorms. Modeling
checks up the showers and thunderstorms for a time in the
evening as well across the Southern Tier. While storm motions
look fast, repeat thunderstorms may result in isolated
occurrences of poor drainage flooding.

Highs today should get well into the 80s before any
thunderstorms were to occur. That also makes the hourly
temperature trends difficult late this afternoon with some spots
seeing rain cooled air and others not seeing that. Lows should
get down into the 60s again with another warm summer day
Thursday in the 80s. With the trough lingering around a few
additional showers or thunderstorms can not be ruled out
Thursday afternoon and evening.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
330 AM Update

Rather quiet and seasonable weather expected during the short
term period.

Perhaps a lingering isolated shower or t'storm Thursday evening,
but then drying out overnight as a weak surface front drops
south through the forecast area.

The surface front likely gets hung up just south of our CWA
border across east-central PA during the day Friday. A broad
upper level trough will be in place across northern New England
and southern Canada. For much of our region expect a dry
northerly flow through the day. It will be less humid with
afternoon dew points in the mid-50s to lower 60s. Cannot rule
out an isolated shower or thunderstorms, especially down across
the Poconos region....otherwise mostly sunny with highs in the
upper 70s to mid-80s.

Friday night and Saturday morning, the boundary drifts a bit
further south in PA as a weak surface high builds in from the
north. This will keep much of CNY and NE PA dry under mostly
clear skies. Could see some patchy valley fog as well, but not
quite enough confidence on low enough wind speeds and cloud
cover to put into the forecast grids just yet. Comfortable with
lows in the mid-50s to lower 60s. The front may begin to come
back north later Saturday afternoon and evening as a wave of low
pressure rides along it, and approaches from the Ohio Valley.
Have clouds gradually increasing saturday afternoon along with a
slight chance for showers and t'storms along our southwest
border zones. Temperatures will be rising a few degrees above
average, but humidity levels remain tolerable (dew points again
55-62). Expect high temperatures to reach the low to mid-
80s...except some upper 80s in the Wyoming Valley region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
330 AM Update...

No major changes to the extended forecast. With that said, the
wave of low pressure moving in from the Ohio Valley is trending
a bit faster in the latest guidance. Therefore, increased PoPs
across the region starting Saturday night, and now have likely
PoP on Sunday. Expect showers and embedded thunderstorms across
CNY and NE PA during this timeframe. Current model guidance
shows the actual surface low tracking west of our area, near
Buffalo midday Sunday. This would keep CNY and NE PA in the
warmer, more unstable sector. PWATS are progged to reach 1.8 to
2.0 inches on the GFS during this time frame...so heavy
downpours are also possible. Rainfall amounts could be 1-2"+
where the steadiest band of rain ultimately tracks. The surface
low is forecast to move off to the northeast, into New England
Sunday night. This should allow our area to dry out, with just a
low chance for a few showers after midnight. Overnight lows
Saturday night are 60-65 and daytime highs in the upper 70s to
mid-80s. A little more humid and mild Sunday night with lows
only dipping down into the mid-60s.

A moist, humid and unstable southwesterly flow then dominates
our weather pattern for Monday and Tuesday. An upper level low
gradually spins closer from the northern Great Lakes area.
Therefore have a chance of showers and thunderstorms in the
forecast both days, for just about the entire CWA. It likely
won't be a total washout these days, just on and off scattered
activity expected. Cooler air and lower thicknesses gradually
build in with the upper level low. This will knock down surface
temperatures somewhat, with seasonable highs in the upper 70s
to mid-80s Monday, then in the mid-70s to low 80s by Tuesday and
next Wednesday.

Model guidance is in fairly good agreement (for being this far
out in time) that a robust surface cool front moves through
later on Tuesday. This should allow for even lower humidity,
generally dry and partly cloudy weather Tuesday night into next
Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR. Winds at or under 10 knots throughout the TAF
period with the exception of any thunderstorm this afternoon or
early evening. Confidence is rather high for some storms to
move through all TAF sites but KAVP. However, the timing is
somewhat uncertain by a couple of hours. Anytime from 18-00Z is
still fair game for a brief thunderstorm or two. Also, KBGM and
KELM may get hit by several thunderstorms keeping the prospects
going just past 00Z Thursday at these sites. Tonight as we get
close to 12Z Thursday potential is present for a MVFR/VFR
ceiling forming at KITH, KELM and KBGM. However, right now data
suggests a higher fog potential and just at KELM which is
hinted at in the 12Z TAF.

Outlook...

Thursday... VFR or MVFR ceiling or fog in the morning. Chance
of showers and thunderstorms in the afternoon with brief
restrictions.

Thursday night through Saturday night...Mainly VFR.

Sunday...Occasional restrictions possible in scattered showers
or thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/MWG
NEAR TERM...BJG/MWG
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MWG
Hazardous weather outlook, Jul 29, 2:08 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
308 AM EDT Wed Jul 29 2020

NYZ046-057-062-PAZ038>040-043-044-047-048-072-300715-
Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
308 AM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044-045-055-056-300715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-
308 AM EDT Wed Jul 29 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Some scattered thunderstorms are possible this afternoon and evening.
A few of these storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jul 29, 11:43 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1243 PM EDT Wed Jul 29 2020

NYZ015-291745-
Yates NY-
1243 PM EDT Wed Jul 29 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN YATES COUNTY UNTIL 145
PM EDT...

At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vine Valley, or 11 miles southwest of Canandaigua, moving east at 25
mph.

Strong wind gusts will be possible with this storm.

Locations impacted include...
Penn Yan, Benton, Potter, Middlesex, Rushville, Dresden, Ferguson
Corners, Mays Mills, Keuka Park and Vine Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4274 7734 4276 7731 4276 7696 4267 7690
      4264 7690 4258 7691 4265 7737
TIME...MOT...LOC 1642Z 286DEG 23KT 4274 7740

JAB

The radar

The Binghamton radar (KBGM), 107 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yates

When
July 29, 12:03 PM EST
Where
Yates County, Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.730, -77.070

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Yates

When
July 29, 12:14 PM EST
Where
Yates County, Penn Yan Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.650, -77.050

Strong thunderstorm winds brought down wires near Brown Street and South Avenue.

Thunderstorm Wind, Seneca

When
July 29, 12:28 PM EST
Where
Seneca County, 1.23 mi NE of Ovid Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.660, -76.780

Strong thunderstorm winds brought down wires between County Route 139 and Parish Road.

Thunderstorm Wind, Yates

When
July 29, 3:31 PM EST
Where
Yates County, 0.69 mi S of Friend
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.660, -77.180

Strong thunderstorm winds brought down trees and wires near Friend Road and Comstock Road.

Thunderstorm Wind, Yates

When
July 29, 3:46 PM EST
Where
Yates County, 2.54 mi E of Bellona
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.750, -76.970

Strong thunderstorm winds brought down several trees and damaged two boats.

Thunderstorm Wind, Seneca

When
July 29, 3:54 PM EST
Where
Seneca County, 0.51 mi E of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.900, -76.860

Strong thunderstorm winds brought down a tree on West Town Line Road.

Thunderstorm Wind, Seneca

When
July 29, 3:55 PM EST
Where
Seneca County, 0.86 mi NW of Waterloo Povero Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.860, -76.860

Strong thunderstorm winds brought down trees and wires along Miller Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913178, 913180, 913181, 913182, 913184, 913185, 913186.